Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 119, NWS Topeka, KS

October 13, 2012Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2012, 4:55 PM CDT for Ottawa County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 4:55 PM CDT (21:55 UTC)
Expired
Oct 13, 2012, 5:45 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:22 PM CDTTSTM WND DMGMinneapolis, KSSHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS IN MINNEAPOLIS.
Oct 13, 5:23 PM CDTTSTM WND GST 65Sse Minneapolis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KTOP 132155
SVRTOP
KSC143-132245-
/O.NEW.KTOP.SV.W.0119.121013T2155Z-121013T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEVERLY...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...TESCOTT...CULVER...ADA...DELPHOS AND WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3925 9794 3931 9790 3931 9737 3895 9771
      3895 9793 3896 9794
TIME...MOT...LOC 2155Z 227DEG 36KT 3897 9798

HAIL...1.50IN
WIND...60 MPH

$$

BLAIR
2 follow-up statements
808 
WWUS53 KTOP 132222
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT SAT OCT 13 2012

KSC143-132245-
/O.CON.KTOP.SV.W.0119.000000T0000Z-121013T2245Z/
OTTAWA KS-
522 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTTAWA COUNTY
UNTIL 545 PM CDT...

AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEAPOLIS...
AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
DELPHOS AND WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3928 9784 3931 9782 3930 9737 3902 9765
      3907 9785 3915 9787
TIME...MOT...LOC 2222Z 227DEG 36KT 3915 9772

HAIL...1.00IN
WIND...60 MPH

$$

BLAIR
882 
WWUS53 KTOP 132231
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT OCT 13 2012

KSC143-132245-
/O.CON.KTOP.SV.W.0119.000000T0000Z-121013T2245Z/
OTTAWA KS-
531 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 545 PM CDT...

AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MINNEAPOLIS...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN OTTAWA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3930 9737 3909 9758 3913 9778 3921 9779
      3931 9782
TIME...MOT...LOC 2231Z 227DEG 36KT 3921 9763

HAIL...1.00IN
WIND...60 MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:34 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 13, 2:34 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT SAT OCT 13 2012

.DISCUSSION...

...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS
THE AREA...

THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON
CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE
CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME
ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY
CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS
THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER
INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE
TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST
ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT
EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND
EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT
MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING
MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z
ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU
AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY
INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY
DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN
PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL
EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA
THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS
WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS
AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND
EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS.
THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME
SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID
MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER
70S. BLAIR

MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF
OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS
SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT
PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF
CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON
WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY
FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH
PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67

&&

.AVIATION...

MVFR CEILINGS WILL CONTINUE THROUGH 06Z AT TAF SITES. OCCASIONAL
IFR CONDITIONS WILL BE POSSIBLE DURING PERIODS OF PRECIPITATION.
SCATTERED SHOWERS WILL BE POSSIBLE AT TOP/FOE...WITH THUNDERSTORMS
DEVELOPING AND IMPACTING TAF SITES DURING THE 23Z-04Z WINDOW. A
RETURN TO VFR CONDITIONS WILL BECOME POSSIBLE AFTER 06Z...WITH
CLEARING SKIES BY MID MORNING SUNDAY.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SAT OCT 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-141800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1255 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY
MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER
NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT
MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF
HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE
MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES
WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING
HOURS.

BLAIR

In the hours before

Special weather statement, Oct 13, 2:41 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SAT OCT 13 2012

KSZ039-040-055-132000-
DOUGLAS-OSAGE-SHAWNEE-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZED HAIL
AND STRONG WINDS OF 40 TO 50 MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARBONDALE...BERRYTON
AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 185 AND 198 COULD ALSO BE AFFECTED.

&&

LAT...LON 3907 9554 3899 9532 3870 9569 3879 9581
TIME...MOT...LOC 1939Z 221DEG 44KT 3880 9569

$$ BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:50 PM CDTSpecial Weather StatementTOPMarshall25 min
Oct 13, 2:41 PM CDTSpecial Weather StatementTOPDouglas19 min
Oct 13, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud50 min
Oct 13, 5:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa50 min
Oct 13, 6:08 PM CDTFlash Flood WarningTOPRepublic111 min
Oct 13, 6:09 PM CDTSpecial Weather StatementTOPOttawa36 min
Oct 13, 6:13 PM CDTSpecial Weather StatementTOPWashington32 min
Oct 13, 6:41 PM CDTSevere Thunderstorm WarningTOPClay, Riley34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.